January 6, 1975

Haloperidol and Limb Deformity

Author Affiliations

Center for Disease Control Atlanta

JAMA. 1975;231(1):26. doi:10.1001/jama.1975.03240130020015

To the Editor.—  The continuing possibility that a potent new teratogen will come into general use in the guise of a safe and effective drug has prompted us to view with concern all reports of drug-associated malformations. Last winter we learned of the case reported in this issue of The Journal (p 62) of a child born with limb-reduction deformities, whose mother had taken haloperidol and other drugs early in pregnancy. In an attempt to clarify any possible relationship between this drug and other cases of reduction deformities, we reviewed the prenatal drug-exposure histories of children with similar defects born in Metropolitan Atlanta in the past four years.Haloperidol has been used in the treatment of a variety of psychoses and psychotic reactions in Europe since 1958 and in the United States since 1967. Little information on the teratogenic potential of haloperidol is available from the literature. Experiments in several